Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 15, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 29, 2021, 3:52 PM MDT for Montezuma County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 3:52 PM MDT (21:52 UTC)
- Expired
- Jul 29, 2021, 4:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 199 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572
WUUS55 KGJT 292152
SVRGJT
COC083-292215-
/O.NEW.KGJT.SV.W.0015.210729T2152Z-210729T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
352 PM MDT Thu Jul 29 2021
The National Weather Service in Grand Junction has issued a
* Severe Thunderstorm Warning for...
West central Montezuma County in southwestern Colorado...
* Until 415 PM MDT.
* At 352 PM MDT, a severe thunderstorm was located 16 miles northeast
of Aneth moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Montezuma County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3744 10887 3738 10883 3728 10882 3718 10904
3742 10904
TIME...MOT...LOC 2152Z 076DEG 7KT 3734 10891
HAIL...1.00IN
WIND...60MPH
$$
ERW1 follow-up statement
924
WWUS55 KGJT 292213
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Thu Jul 29 2021
COC083-292222-
/O.EXP.KGJT.SV.W.0015.000000T0000Z-210729T2215Z/
Montezuma CO-
413 PM MDT Thu Jul 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONTEZUMA COUNTY
WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3744 10887 3738 10883 3728 10882 3718 10904
3742 10904
TIME...MOT...LOC 2212Z 076DEG 7KT 3733 10895
$$
ERWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:39 AM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 29, 11:39 AM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1139 AM MDT Thu Jul 29 2021
.SHORT TERM...(Today through Friday)
Issued at 435 AM MDT Thu Jul 29 2021
The Western Slope remains fully entrenched in a classic monsoonal
moisture pattern and it's a beautiful thing. While we need the
moisture, unfortunately it also comes with the risk of flash
flooding. Light showers are still ongoing this morning over
northeast Utah and northwest Colorado but should be coming to an
end by sunrise. It appears like we will see plenty of sun by
daybreak and early this afternoon, which will provide fuel for the
surface heating to act on instability and moisture to produce yet
another round of showers and thunderstorms. Storms will be more
widespread today with the higher terrain popping storms first late
this morning/early afternoon and storms drifting into adjacent
valleys late this afternoon into the evening hours. Storm motion
appears slow but overall trajectory is southeast to northwest with
potential for training and back building.
The atmosphere appears very unstable today with the NAMNest
indicating CAPE values in the 1500 to 2500 J/kg range. While this
might be overdone, it's rare to see values this high on the
western slope and this only points to the potential for strong
storms. As an added bonus, we have an additional source of lift to
help generate convection as a mid- level shortwave and upper
level 30 to 40 kt jet streak are projected to move through the
Four Corners region up into east- central Utah and west- central
Colorado. We more than likely have quite a few leftover boundaries
from yesterday's convection for this lift and moisture to act on.
The latest hi res guidance, especially the NAMNest, has been
hinting at the potential for a semi organized convective complex
forming over the Four Corners region of southwest Colorado and
Paradox Valley late this afternoon and tracking through southeast
Utah this evening, potentially continuing convection overnight.
This raises the concerns for heavy rainfall and flash flooding,
especially after this area has seen plenty of antecedent heavy
rainfall and moisture over the last few days, with significant
flash flooding in the town of Moab and surrounding areas
yesterday. Precipitable water values also climb to the 1.5 inch
threshold, which is about 200 percent of normal. Therefore,
decided to issue a Flash Flood Watch for southeast/east-central
Utah as well as the Paradox Valley, Uncompahgre and Upper Dolores
River Basin (Four Corners including Dove Creek, Cortez, Mesa
Verde, etc.), in addition to the San Juans. There is good
potential some areas will be rock and rolling all night as
the passage of the aforementioned shortwave and jet streak will
allow storms to continue overnight (past midnight into early
morning hours across the central and northern zones).
By Friday, deep monsoonal moisture is still present so not much
change there as another round of showers and thunderstorms is
expected. The ridge of high pressure to our east will be oriented
more upright though after the passage of today's jet streak and
shortwave, so storms will be moving more south to north. Latest
guidance indicates western Colorado to be more favored than
eastern Utah for best storm and heavy rain potential. However,
during the monsoon when moisture is in place, all bets are off as
unresolved boundaries from convection the previous day can result
in storms forming basically anywhere there is instability,
moisture, heating and lift. For now, the San Juans remain under a
Flash Flood Watch for Friday but later shifts can reassess whether
more areas need to be added.
.LONG TERM...(Friday night through Wednesday)
Issued at 435 AM MDT Thu Jul 29 2021
The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.
Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.
Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.
High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Jul 29 2021
plenty of sun across the south to allow storms to fire by early
afternoon. Storms will initially be over the high terrain and then
move into adjacent valleys through the late afternoon and evening
across the entire CWA with activity continuing overnight across
the central and northern areas as storms move northward. Southwest
Colorado and southeast Utah appear favored for the stronger
storms with potential for heavy rain, gusty outflow winds to 40
mph or higher, and hail. All TAF sites will see VCTS in the
afternoon and evening with potential for a thunderstorm or two at
some point. VFR conditions will prevail for the most part with
brief reductions to MVFR/IFR in heavier rain with stronger storms.
&&
.HYDROLOGY...
Issued at 435 AM MDT Thu Jul 29 2021
Localized areas of heavy rainfall are possible again across the
area over the next several days. Places that have had multiple
rounds of rainfall will be more susceptible to flooding. The San
Juans, Paradox Valley, Uncompahgre Plateau, the Red Rock canyon
country of southeast Utah and southwest Colorado including Utah
National Parks and Moab remains a prime area for potential
flooding with best potential for heavy rainfall. Therefore, the
Flash Flood Watch has been expanded to include these areas of
southeast/east-central Utah as well as those portions of southwest
Colorado mentioned above. The Flash Flood Watch for the San Juans
still remains in effect today and Friday.
Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Additional Flash Flood Watches may be needed so please stay up to
date on the latest forecast.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ017>021.
Flash Flood Watch from Friday afternoon through Friday evening
for COZ018-019.
UT...Flash Flood Watch through this evening for UTZ022-027>029.
&&
SHORT TERM...MDA
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Jul 29, 4:57 AM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 457 AM MDT Thu Jul 29 2021 COZ001>014-017>023-UTZ022>025-027>029-301100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 457 AM MDT Thu Jul 29 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will become more widespread today, beginning over the high terrain by late morning and drifting into lower elevations late afternoon into the evening. Lightning and heavy rainfall will be the main threats along with gusty outflow winds and hail in the stronger storms. Flash flooding is possible with heavy rainfall over portions of southwest Colorado and southeast Utah. Storms will continue into the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily scattered to numerous showers and thunderstorms can be expected each day with monsoon moisture entrenched across the area. Storm activity and coverage looks to increase late this week into the weekend with better potential for storms to last through the overnight hours. Moderate to heavy rain, gusty winds and lightning will be the primary threats with storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 29, 1:43 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
143 PM MDT Thu Jul 29 2021
COZ017-292030-
Uncompahgre Plateau/Dallas Divide CO-
143 PM MDT Thu Jul 29 2021
...SPECIAL WEATHER STATEMENT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Grand Junction, moving north at 10 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Mesa
County.
This includes Colorado 141 between mile markers 132 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3871 10849 3868 10853 3868 10859 3890 10883
3897 10862
TIME...MOT...LOC 1943Z 161DEG 8KT 3881 10864
ERWSpecial weather statement, Jul 29, 2:02 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
202 PM MDT Thu Jul 29 2021
COZ019-020-292045-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
202 PM MDT Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOLORES AND
NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Norwood, or 46 miles east of Monticello, moving
northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Dolores and northwestern San Miguel Counties.
This includes Colorado 141 between mile markers 33 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3794 10878 3792 10879 3794 10879 3814 10861
3789 10838 3784 10844
TIME...MOT...LOC 2002Z 126DEG 10KT 3790 10849
JDCSpecial weather statement, Jul 29, 2:04 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Grand Junction CO 204 PM MDT Thu Jul 29 2021 COZ019-021-292045- Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO- 204 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOLORES AND NORTH CENTRAL MONTEZUMA COUNTIES UNTIL 245 PM MDT... At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near Dolores, or 36 miles northwest of Durango, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dolores. This includes Colorado 145 between mile markers 10 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3754 10837 3744 10841 3753 10871 3774 10858 TIME...MOT...LOC 2004Z 115DEG 7KT 3751 10847 JDC
Special weather statement, Jul 29, 3:33 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Grand Junction CO 333 PM MDT Thu Jul 29 2021 COZ017-292215- Uncompahgre Plateau/Dallas Divide CO- 333 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OURAY AND SOUTH CENTRAL MONTROSE COUNTIES UNTIL 415 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Loghill Village, or 19 miles south of Montrose, moving west at 25 mph. Frequent cloud to ground lightning, nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Ouray and south central Montrose Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3829 10789 3819 10781 3809 10811 3830 10823 TIME...MOT...LOC 2133Z 069DEG 22KT 3820 10795 15
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:00 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 30 min |
| Jul 28, 6:30 PM MDT | Severe Thunderstorm Warning | GJT | Garfield, Mesa | 60 min |
| Jul 28, 6:32 PM MDT | Flash Flood Warning | GJT | Mesa | 54 min |
| Jul 28, 7:21 PM MDT | Flash Flood Warning | GJT | Garfield, Mesa | 46 min |
| Jul 28, 7:31 PM MDT | Areal Flood Advisory | GJT | Mesa | 119 min |
| Jul 28, 7:32 PM MDT | Special Weather Statement | GJT | Mesa | 43 min |
| Jul 29, 1:43 PM MDT | Special Weather Statement | GJT | Mesa | 47 min |
| Jul 29, 2:02 PM MDT | Special Weather Statement | GJT | San Miguel | 43 min |
| Jul 29, 2:04 PM MDT | Special Weather Statement | GJT | Dolores | 41 min |
| Jul 29, 2:36 PM MDT | Areal Flood Advisory | GJT | Dolores, San Miguel | 3 hr |
| Jul 29, 2:53 PM MDT | Areal Flood Advisory | GJT | Archuleta | 112 min |
| Jul 29, 3:07 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 23 min |
| Jul 29, 3:18 PM MDT | Severe Thunderstorm Warning | GJT | Montrose, San Miguel | 27 min |
| Jul 29, 3:28 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 32 min |
| Jul 29, 3:33 PM MDT | Special Weather Statement | GJT | Ouray | 42 min |
| Jul 29, 3:47 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 29, 4:11 PM MDT | Flash Flood Warning | GJT | Pitkin | 4 hr |
| Jul 29, 4:12 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 66 min |
| Jul 29, 4:43 PM MDT | Flash Flood Warning | GJT | Montezuma | 3 hr |
| Jul 29, 4:54 PM MDT | Special Weather Statement | GJT | Delta | 51 min |
| Jul 29, 4:54 PM MDT | Special Weather Statement | GJT | Montezuma | 51 min |
| Jul 29, 4:58 PM MDT | Areal Flood Advisory | GJT | Montezuma | 3 hr |
| Jul 29, 5:10 PM MDT | Special Weather Statement | GJT | Garfield | 50 min |
| Jul 29, 5:11 PM MDT | Special Weather Statement | GJT | Dolores | 49 min |
| Jul 29, 5:14 PM MDT | Special Weather Statement | GJT | 46 min | |
| Jul 29, 5:29 PM MDT | Special Weather Statement | GJT | Montezuma | 46 min |
| Jul 29, 5:34 PM MDT | Areal Flood Advisory | GJT | Montezuma | 3 hr |
| Jul 29, 5:44 PM MDT | Special Weather Statement | GJT | Garfield | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.